High Wind, Nolan
- When
- April 9, 10:05 AM CST
- Where
- Nolan forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
A strong low pressure system brought high winds to the region. Wind gusts of 50 to 60 mph were reported in the Big Country.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A strong low pressure system brought high winds to the region. Wind gusts of 50 to 60 mph were reported in the Big Country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 9, 5:17 AM CST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 617 AM CDT THU APR 9 2009 .DISCUSSION... SEE AVIATION SECTION FOR A DISCUSSION ON THE 12Z TAFS. && .AVIATION... STRONG GUSTY WINDS WILL DEVELOP BY MID-MORNING AND CONTINUE THROUGH THIS AFTERNOON. THE STRONGER WINDS WILL AFFECT THE KABI AND KSJT TERMINALS...WHERE GUSTS OVER 40 KT COULD OCCUR. FOR WIND DIRECTION...SOUTHWEST WINDS WILL VEER TO THE WEST TODAY. WITH THE STRONG WEST WINDS...SOME DUST MAY BE CARRIED INTO THE REGION ALOFT...WITH LOCALIZED BLOWING DUST AND VISIBILITY REDUCTIONS POSSIBLE NEAR ANY PLOWED FIELDS. HIGH CLOUD COVERAGE WILL DECREASE THIS MORNING WITH GENERALLY CLEAR SKIES EXPECTED THIS AFTERNOON THROUGH TONIGHT. WINDS WILL DIMINISH DURING THE EVENING. A COLD FRONT WILL DROP SOUTH ACROSS WEST CENTRAL TEXAS OVERNIGHT...MAINLY BETWEEN 05Z AND 12Z. WITH THE FRONTAL PASSAGE... WINDS WILL SHIFT TO THE NORTH AT SPEEDS OF 7-11 KT. && .PREV DISCUSSION... /ISSUED 408 AM CDT THU APR 9 2009/ SHORT TERM... THE WEATHER FOCUS FOR THE SHORT TERM IS ON THE HIGH WIND EVENT AND EXTREMELY CRITICAL FIRE DANGER TODAY. POTENT UPPER TROUGH WILL MOVE EASTWARD TODAY...OUT OF THE SOUTHERN/ CENTRAL ROCKIES AND INTO THE RED RIVER VALLEY AND SOUTHERN/CENTRAL PLAINS. SURFACE LOW WILL DEVELOP SOUTHEAST INTO THE TEXAS/OKLAHOMA PANHANDLES...THEN STRENGTHEN AS IT MOVES EAST ACROSS NORTH-CENTRAL OKLAHOMA TODAY. DRYLINE WILL SURGE INTO THE EASTERN HALF OF TEXAS TODAY. SURFACE COLD FRONT WILL DROP SOUTH ACROSS WEST CENTRAL TX LATE TONIGHT AND EARLY FRIDAY MORNING. INCREASING SURFACE PRESSURE GRADIENT ALONG WITH TIGHTENING OF LOWER TO MID-LEVEL HEIGHT GRADIENTS WILL OCCUR. LOWER TO MID-LEVEL WINDS WILL ALSO BECOME WELL-ALIGNED. THIS SETUP ALONG WITH GOOD SUBSIDENCE WILL SUPPORT A STRONG/HIGH WIND EVENT ACROSS OUR REGION. THE KDYX AND KSJT VAD WIND PROFILES ALREADY SHOW 55-65 KT WINDS A COUPLE THOUSAND FEET UP. SOUTHWEST WINDS WILL VEER TO THE WEST...WITH SPEEDS INCREASING TO 30-40 MPH ACROSS THE BIG COUNTRY...CONCHO VALLEY AND NORTHERN HEARTLAND WITH GUSTS OF 50-55 MPH AT TIMES. WE PLAN TO UPGRADE THE HIGH WIND WATCH TO A HIGH WIND WARNING ACROSS THE BIG COUNTRY...MOST OF THE CONCHO VALLEY AND NORTHERN HEARTLAND... AND THE PRODUCT WILL RUN FROM ABOUT 15Z TO 20Z. A WIND ADVISORY WILL BE NEEDED FOR A FEW HOURS AFTER 20Z...TO ACCOUNT FOR DECREASING BUT STILL FAIRLY STRONG WINDS. ACROSS ROUGHLY THE SOUTHERN HALF OF OUR AREA...PLAN TO GO WITH A WIND ADVISORY FOR TODAY. 19 LONG TERM... WEEKEND SYSTEM STILL SHOWING GOOD CONTINUITY BETWEEN MODELS AND MODEL RUNS. SOME SHOWERS AND STORMS DEVELOP SATURDAY. GFS SB CAPES GET INTO THE 1000-1500 J/KG RANGE SOUTH AND SOUTHWEST OF THE CONCHO VALLEY SATURDAY AFTERNOON. BEST CHANCE OF RAIN HOWEVER WILL BE LATER SATURDAY NIGHT...WITH BEST LIFT AND MID LEVEL INSTABILITY AFTER MIDNIGHT. MODELS HAVE SLOWED THE SYSTEM DOWN A BIT...SO SHOWERS LINGER IN SUNDAY MORNING...AND MAY SEE SOME CONTINUE IN THE BIG COUNTRY INTO SUNDAY AFTERNOON. RAINFALL AMOUNTS ALWAYS DIFFICULT...BUT GFS IS GENERATING 0.5 TO 1.5 INCHES...WITH THE LOWEST IN SOUTHWEST ZONES. WEAK COLD FRONT/HIGH PRESSURE BUILDS IN SUNDAY NIGHT AND MONDAY...PUSHING MOISTURE WELL INTO THE GULF OF MEXICO. ECMWF AND GFS DIFFER IN WHETHER TO DEVELOP AN UPPER LOW OVER THE CENTRAL ROCKYS MID/LATE NEXT WEEK. WILL KEEP DRY FORECAST FOR WEDNESDAY UNTIL THERE IS SOME CONTINUITY IN THE MODELS AND MODEL RUNS. 04 FIRE WEATHER... THE WEATHER SETUP TODAY POSES A HIGH END FIRE WEATHER THREAT. THE POTENT SYSTEM WILL PRESENT AN EXTREMELY CRITICAL FIRE WEATHER DANGER ACROSS WEST CENTRAL TEXAS TODAY...ESPECIALLY IN OUR CENTRAL AND NORTHERN COUNTIES. A RED FLAG WARNING IS IN EFFECT TODAY AND THIS EVENING. WINDS WILL QUICKLY DIMINISH THIS EVENING AND EARLY TONIGHT...THEN A COLD FRONT WILL DROP SOUTH ACROSS WEST CENTRAL TEXAS BETWEEN MIDNIGHT AND 8 AM. WINDS BEHIND THE FRONT WILL NOT BE STRONG...BUT AN ELEVATED FIRE WEATHER RISK IS STILL EXPECTED DUE TO A WIND WIND SHIFT AND SLOWLY RECOVERING RELATIVE HUMIDITIES. THIS COULD BE AN ISSUE WITH ANY FIRES THAT DEVELOP AND CONTINUE WELL INTO THE NIGHT. 19 && .PRELIMINARY POINT TEMPS/POPS... ABILENE 86 44 71 48 67 / 0 0 10 10 20 SAN ANGELO 87 45 75 46 70 / 0 0 10 10 20 JUNCTION 89 47 80 50 71 / 10 0 10 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE... COLEMAN...CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES... KIMBLE...MASON...MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN SABA...SCHLEICHER...SHACKELFORD...STERLING...SUTTON...TAYLOR... THROCKMORTON...TOM GREEN. HIGH WIND WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS EVENING FOR THE FOLLOWING ZONES: COKE...FISHER...HASKELL...IRION... JONES...NOLAN...RUNNELS...STERLING...TAYLOR...THROCKMORTON...TOM GREEN. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 212 PM CDT WED APR 8 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-091915- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 212 PM CDT WED APR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ELEVATED FIRE WEATHER DANGER WILL CONTINUE THROUGH THIS AFTERNOON...DUE TO A COMBINATION OF GUSTY SOUTH TO SOUTHWEST WINDS AND A VERY DRY AIRMASS IN PLACE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY EXTREME FIRE WEATHER DANGER AND HIGH WINDS ARE EXPECTED ON THURSDAY FOR MUCH OF WEST CENTRAL TEXAS. A RED FLAG WARNING IS NOW IN EFFECT THURSDAY FOR ALL OF WEST CENTRAL TEXAS...WHILE A HIGH WIND WATCH IS IN EFFECT FOR AN AREA ALONG AND WEST OF AN ABILENE TO SAN ANGELO LINE. WIND GUSTS LATE THURSDAY MORNING AND DURING THE AFTERNOON MAY REACH 50 TO 60 MPH. IN ADDITION...ANOTHER POTENT STORM SYSTEM COULD BRING STRONG TO SEVERE THUNDERSTORMS TO WEST CENTRAL TEXAS...DURING EASTER WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The national radar mosaic for the moment the first event began.
4 high wind, 1 strong wind. Local standard time, as filed.
A canopy at a gas station was flipped onto its side by the high winds.
A billboard was blown onto the Winter's Freeway by the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168528, 168526, 168534, 168525, 168531.